Skip to main content

A note on convex relaxations for the inverse eigenvalue problem


The affine inverse eigenvalue problem consists of identifying a real symmetric matrix with a prescribed set of eigenvalues in an affine space. Due to its ubiquity in applications, various instances of the problem have been widely studied in the literature. Previous algorithmic solutions were typically nonconvex heuristics and were often developed in a case-by-case manner for specific structured affine spaces. In this short note we describe a general family of convex relaxations for the problem by reformulating it as a question of checking feasibility of a system of polynomial equations, and then leveraging tools from the optimization literature to obtain semidefinite programming relaxations. Our system of polynomial equations may be viewed as a matricial analog of polynomial reformulations of 0/1 combinatorial optimization problems, for which semidefinite relaxations have been extensively investigated. We illustrate numerically the utility of our approach in stylized examples that are drawn from various applications.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2


  1. 1.

    Ahmadi, A.A., Majumdar, A.: DSOS and SDSOS optimization: more tractable alternatives to sum of squares and semidefinite optimization. SIAM J. Appl. Algebra Geom. 3(2), 193–230 (2019)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Blekherman, G., Parrilo, P. A., Thomas, R.R.: Semidefinite Oand Convex Algebraic Geometry, vol. 13. SIAM (2013)

  3. 3.

    Boley, D., Golub, G.H.: A survey of matrix inverse eigenvalue problems. Inverse Probl. 3(4), 595 (1987)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Candogan, U.O., Chandrasekaran, V.: Finding planted subgraphs with few eigenvalues using the Schur–Horn relaxation. SIAM J. Optim. 28(1), 735–759 (2018)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Candogan, U.O., Chandrasekaran, V.: Convex graph invariant relaxations for graph edit distance. arXiv preprint arXiv:1904.08934 (2019)

  6. 6.

    Chu, M.T.: Inverse eigenvalue problems. SIAM Rev. 40(1), 1–39 (1998)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Chu, M.T., Golub, G.H.: Inverse Eigenvalue Problems: Theory, Algorithms, and Applications, vol. 13. Oxford University Press, Oxford (2005)

    Book  Google Scholar 

  8. 8.

    Chuong, T.D., Jeyakumar, V., Li, G.: A new bounded degree hierarchy with SOCP relaxations for global polynomial optimization and conic convex semi-algebraic programs. J. Global Optim. 75, 885–919 (2019)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Ding, Y., Wolkowicz, H.: A low-dimensional semidefinite relaxation for the quadratic assignment problem. Math. Oper. Res. 34(4), 1008–1022 (2009)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Friedland, S.: Inverse eigenvalue problems. Linear Algebra Appl. 17(1), 15–51 (1977)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Friedland, S., Nocedal, J., Overton, M.L.: The formulation and analysis of numerical methods for inverse eigenvalue problems. SIAM J. Numer. Anal. 24(3), 634–667 (1987)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Gouveia, J., Parrilo, P.A., Thomas, R.R.: Theta bodies for polynomial ideals. SIAM J. Optim. 20(4), 2097–2118 (2010)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Grant, M.C., Boyd, S.P.: Graph implementations for nonsmooth convex programs. In: Recent Advances in Learning and Control, pp. 95–110. Springer, London (2008)

  14. 14.

    Hald, O.H.: Discrete inverse Sturm–Liouville problems. Numerische Mathematik 27(2), 249–256 (1977)

    Article  Google Scholar 

  15. 15.

    Hershkowitz, D.: Existence of matrices with prescribed eigenvalues and entries. Linear Multilinear Algebra 14(4), 315–342 (1983)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Krivine, J.-L.: Anneaux préordonnés. J. d’analyse Mathématique 12(1), 307–326 (1964)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Landau, H.J.: The inverse eigenvalue problem for real symmetric Toeplitz matrices. J. Am. Math. Soc. 7(3), 749–767 (1994)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Lasserre, J.B.: Global optimization with polynomials and the problem of moments. SIAM J. Optim. 11(3), 796–817 (2001)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Lin, M.M., Dong, B., Chu, M.T.: Semi-definite programming techniques for structured quadratic inverse eigenvalue problems. Numer. Algorithms 53(4), 419–437 (2010)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Nie, J.: Certifying convergence of Lasserre’s hierarchy via flat truncation. Math. Program. 142, 485–510 (2013)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Nie, J.: Optimality conditions and finite convergence of Lasserre’s hierarchy. Math. Program. 146(1–2), 97–121 (2014)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Parrilo, P.A.: Structured semidefinite programs and semialgebraic geometry methods in robustness and optimization. PhD thesis, California Institute of Technology (2000)

  23. 23.

    Sanyal, R., Sottile, F., Sturmfels, B.: Orbitopes. Mathematika 57(2), 275–314 (2011)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Toh, K.-C., Todd, M.J., Tütüncü, R.H.: SDPT3-a MATLAB software package for semidefinite programming, version 1.3. Optim. Methods Softw. 11(1–4), 545–581 (1999)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Wang, J.Y., Garbow, B.S.: A numerical method for solving inverse real symmetric eigenvalue problems. SIAM J. Sci. Stat. Comput. 4(1), 45–51 (1983)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Zhao, K., Yao, G.: Application of the alternating direction method for an inverse monic quadratic eigenvalue problem. Appl. Math. Comput. 244, 32–41 (2014)

    MathSciNet  MATH  Google Scholar 

Download references


The authors were supported in part by NSF Grants CCF-1350590 and CCF-1637598, by AFOSR Grant FA9550-16-1-0210, and by a Sloan research fellowship.

Author information



Corresponding author

Correspondence to Utkan Candogan.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Candogan, U., Soh, Y.S. & Chandrasekeran, V. A note on convex relaxations for the inverse eigenvalue problem. Optim Lett 15, 2757–2772 (2021).

Download citation


  • Combinatorial optimization
  • Real algebraic geometry
  • Schur–Horn orbitope
  • Semidefinite programming
  • Sums of squares polynomials